Florida, 2023Rip Current in Florida, November 6, 2023
November 6, 2023 · NWS MLB · 1 event in 1 county or zone
A young man drowned in a rip current while swimming in Jensen Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A young man drowned in a rip current while swimming in Jensen Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 6, 3:54 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Nov 6, 3:54 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
354 AM EST Mon Nov 6 2023
...New DISCUSSION, MARINE, FIRE WEATHER, AVIATION, HYDROLOGY...
.DISCUSSION...
Currently-Tonight... Not a lot going on early this morning across
east central Florida as a pattern change continues to take shape
across the region. A mid/upper level ridge centered over the Gulf
of Mexico has began to build poleward across the Deep Southeast.
Flow remains out of the north with dry air advecting southward
across central Florida. Likely due to very dry air and a
departing trough across the western Atlantic, temperatures have
dropped quite a bit farther than anticipated (especially compared
to the NBM and along the coast) this morning. Current
temperatures are generally down into the upper 40s to mid
50s with the exception of portions of coastal Brevard and Martin
counties where they're closer to the low 60s. Additionally, the
pressure gradient has finally loosed across the area as a low
pressure system tracks farther downstream from the state of
Florida across the western Atlantic.
Mostly dry conditions are anticipated today as high pressure
continues to build over the Gulf of Mexico and the Deep South.
However, hi-res guidance shows an influx of moisture this
afternoon and into the overnight hours. Just enough moisture
(PWATs around 1-1.2") is forecast to generate mostly light showers
and/or sprinkles over the local Atlantic waters, as well as
along the Treasure Coast this afternoon and into the overnight
hours. Otherwise, expect mostly sunny skies today with north-
northeasterly winds around 5-10mph. Also, expect much better
conditions at the local beaches as seas and surf continue to
improve. However, a moderate risk for life-threatening rip
currents continues.
Afternoon highs are forecast to reach the upper 70s to low 80s.
Have trended overnight lows lower than deterministic/blended
guidance and more towards GFS/ECMWF MOS given the performance from
this morning. Patchy fog is forecast to develop into Tuesday
morning, mainly a few hours leading up to sunrise to the north of
I-4 which will potentially reduce visibilities to 3 miles or
less.
Tuesday-Wednesday... Surface high pressure that's meandered
around the southeast U.S. and northeast Gulf a bit shifts east
across north Florida and into the adjacent Atlantic waters, while
mid level ridging builds from the southwestern Gulf towards
Florida. Clear and dry conditions prevail, with the only rain
chances limited to a coastal shower or two, and a light or gentle
northeasterly breeze. Daytime temperatures a tad on the warm side
in the low to mid 80s. Cool again Tuesday night for most of ECFL
with lows in the upper 50s to low 60s, except the coastal counties
from southern Brevard south where lows will be a little above
normal in the mid to upper 60s. Lows in the 60s Wednesday night
around normal for most, except again the southern coastal counties
in the upper 60s to around 70.
Thursday-Monday... Mostly quiet conditions through the rest of
the work week, then rain chances return this weekend and early
next week as moisture increases and a front drops in. High
pressure over the nearby Atlantic waters Thursday continues to
shift east, as a weakening cold front from a strung-out low
pressure system well to the north reaches Florida Saturday.
Troughing over the CONUS shunts the mid-level ridge eastward, but
remaining in the neighborhood until around Monday when an
reinforcing shortwave swings through. Left behind by its upper
level support, the front looks to stall across the Florida
peninsula through the weekend and into Monday.
Rain chances 20-30 pct for most of ECFL on Sunday and Monday, and a
slight chance for some thunderstorms limited to the southern coastal
counties for now. Continued warming through the later part of the
week, with afternoon highs in the mid 80s Thursday, and then mid to
upper 80s Friday and Saturday. A bit of cooling Sunday with highs
back in the mid 80s, then more cooling possible Monday as high
pressure drops in from the CONUS. Overnight lows generally in the
60s, maybe around 70 in the southern counties. Light winds through
Saturday, then picking up again the second half of the weekend into
early next week.
&&
.MARINE...
Issued at 246 AM EST Mon Nov 6 2023
Currently-Tonight... Boating conditions will continue to gradually
improve as high pressure builds over the Southeastern U.S.
North-northeasterly winds around 15-20kts offshore (20-60nm) and
10-15kts nearshore will diminish into the overnight hours to
about 6-12kts. Seas will build up to 3-5ft with up to 6ft in the
offshore waters. Small Craft Should Exercise Caution in the
offshore waters today. Isolated showers and/or sprinkles are
forecast this afternoon and into the overnight hours, mainly
across the Gulf Stream.
Tuesday-Friday... Generally favorable boating conditions as high
pressure shifts east across the local Atlantic waters. Winds NE-E 5-
10 kts Tuesday and Wednesday veer to E-SE 10-15 kts (laying down to
5-10 kts during the overnight) Thursday and Friday. Seas 3-4 ft
Tuesday subside to 2-3 ft Wednesday. Mostly dry conditions, but a
few marine showers can't be ruled out.
&&
.FIRE WEATHER...
Issued at 246 AM EST Mon Nov 6 2023
Dry air continues to filter in from the north today as high pressure
builds over north Florida, but humidity values start to recover with
the only critical Min RHs (30-40 pct) forecast along and north of
the I-4 corridor to around DeLand. Min RHs forecast 40 pct or higher
across the rest of east central Florida today. By Tuesday, Min RHs
40 pct or across all of ECFL as moisture increases. Winds N-NE
around 10 mph today, and light Tuesday.
&&
.AVIATION...
(06Z TAFS)
Issued at 246 AM EST Mon Nov 6 2023
VFR conditions are forecast. Dry air will continue to filter in as
high pressure builds over the Gulf of Mexico and Deep Southeast
today. Expect northerly winds around 5-10kts. The potential for
low stratus and patchy fog exists overnight into Tuesday morning but
is towards the end of the TAF period, but considerations may be
needed later, mainly along and to the north of I-4.
&&
.HYDROLOGY...
Issued at 246 AM EST Mon Nov 6 2023
Natural flow on the Saint Johns River near Astor remains hindered
due to northerly winds and tides. Water levels were observed at 2.9
feet this morning which is slightly below Moderate Flood Stage.
Slow improvements in the river level is forecast, with the river
expected to fall through Minor Flood Stage this week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 78 60 79 60 / 0 0 10 10
MCO 82 60 83 62 / 0 0 0 0
MLB 81 64 81 66 / 10 10 10 10
VRB 82 65 83 67 / 10 20 10 10
LEE 81 56 82 59 / 0 0 0 0
SFB 82 60 83 61 / 0 0 10 10
ORL 83 62 83 63 / 0 0 0 0
FPR 82 65 82 67 / 10 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Fehling/Haley
Hazardous weather outlook, Nov 6, 4:07 AM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
407 AM EST Mon Nov 6 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-070300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
407 AM EST Mon Nov 6 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
There is a Moderate Risk of dangerous rip currents at all central
Florida Atlantic beaches today. Swim only within sight of a
lifeguard, and use caution if entering the surf.
.WIND AND SEA IMPACT...
Boating conditions remain poor across the offshore Atlantic
waters. Small craft should use caution if entering these waters
for north-northeast winds around 15 to 20kts and seas of 4 to 6
ft.
.RIVER FLOOD IMPACT...
Natural flow on the Saint Johns River near Astor remains hindered
due to northerly winds and tides. Water levels were observed at 2.9
feet this morning which is slightly below Moderate Flood Stage.
Slow improvements in the river level is forecast, with the river
expected to fall through Minor Flood Stage this week.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Boating conditions remain poor, especially in the Gulf Stream, but
will improve into midweek. There will be a moderate risk of
dangerous rip currents through much of the week.
Drier conditions through at least Tuesday will lead to sensitive
fire weather conditions across the northwest interior, especially
north of I-4.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Fehling
Rip Current, Coastal Martin
- When
- November 6, 6:30 AM EST
- Where
- Coastal Martin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 27.082, -80.398 (the zone’s center; the record gives no point)
A 17 year-old boy from St Lucie County died when he drowned in a rip current swimming at Sea Turtle Beach in Jensen Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Puerto Rico, November 6 to 9, 2023$62,000 · 21 events
- Dense Fog in Kansas, November 6, 20234 injured · 5 events
- Hail in Michigan, November 6, 20231.5 in hail · 4 events
- Winter Weather in California, November 6 to 7, 20232 events
- Dense Fog in Montana, November 6, 20231 event
- High Wind in Texas, November 6, 202350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145725.